Help, should I increase progesterone?

by Tanya
(Australia)

Can you help? For the last 3 months I have been using progesterone cream from a company in Australia, with some success. But have been living lately in a constant state of Estrogen Dominance. Extreme breast tenderness, tired/fatigue, nausea.

I was on 200mg a day not sure of the strength of this cream. My mood has much improved over this time and was sleeping a bit better. As the Estrogen Dominance got worse I increased the amount of cream myself to about 300mg with not much improvement, breast tenderness and nausea got even worse. I have recently received the Natpro Progesterone cream and started off with a teapspoon, but have a restless sleep. Can I increase this amount to 1 and half teaspoons. Please help.

Comments for Help, should I increase progesterone?

Click here to add your own comments

Aug 27, 2010
Help, should I increase progesterone?
by: Wray

Hi Tanya 200-300mg is a good amount, and normally sufficient to alleviate symptoms of excess oestrogen. But in some women it can take time, I've found the higher the endogenous oestrogen the worse the symptoms. There are other factors which could be accounting for the lack of affect. Progesterone cannot enter a cell if blood glucose is high, please avoid sweet, starchy carbs, sugar and anything which contains it. Progesterone levels drop on dark days, much as vitamin D does. Plus a low level of vitamin D reduces the benefits of progesterone. As you live in Australia you've probably been convinced about covering up when in the sun, and using sunscreen too. If this is the case please have a vitamin D test done, this is the most critical substance for our health. For more info please see the Vitamin D council website. The sun is vital, please don't cover up or use excessive sunscreen. It's best to stay in the sun for about 20 mins before using sunscreen, and please make sure it's safe. For more info please see the Sunumbra website. Are you stressed, as stress drops progesterone levels sharply. More is always needed if stressed, as oestrogen becomes the dominant hormone again. Avoid large meals as this also drops progesterone levels, due to increased clearance of the hormone. 1tsp of Natpro will give ±170mg progesterone, 1.5tsp will give ±250mg progesterone. So you can increase safely, in fact many women use 400-600mg/day if symptoms are severe. For instance hot flushes stop or are reduced dramatically with 400mg/day for 4-5 days. It might be an idea to try this high amount for a short time to see if it will help you, this would be nearly 2 1/2tsp per day. I also suggest rubbing it on your breasts when sore. The amino acid glutamine is very affective for nausea, you'll need between 4000-8000mg/day. The dose can be divided up and taken as and when you feel it. Oestrogen does destabilise blood glucose, if this drops too low nausea can occur, the glutamine prevents this. The brain can use it in place of glucose too, so it's really helpful for energy. It could be you also need the amino tryptophan, this is the precursor to serotonin, which is the precursor to melatonin our sleep hormone. For more info please see our page on Natural Antidepressants. Progesterone does raise serotonin slightly, and therefore melatonin, so is often affective for sleep, but you could need more help. Take care Wray

Dec 09, 2010
Need Some Advice
by: Maria

Maybe you can help.

I am 45, have been peri-menopausal since 38 (or so my OB says). Have had many symptoms of estrogen dominance, most prominent have been monthly migraines (3-4 days), fibrocystic breast with tenderness five days prior to menses, extreme fatigue, thinning hair and, most recently, anxiety/panic attacks (two episodes this past year).

Three months ago I began taking the following daily: multi-vitamin; 5000mcg Vitamin D; 800iu Vitamin E; Super B Complex with added C and Folic Acid; 5000mcg Biotin. The original motivation was about restoring my thinning hair, which I'm happy to report is working very nicely. I also started taking MSM approximately four weeks ago, also for my thinning hair issues (more on MSM later). Addressing the xenoestrogens in my environment have included using Brita filtered water for everything; have reduced coffee consumption to 4-6 ounces/day (from about 10-12 ounces; working on eliminating altogether); changed out shampoo, conditioner, soap, laundry products and most cosmetics. When first starting on MSM, I made the mistake of taking an entire dose. Since MSM makes the cells more permeable, this caused severe headaches due to too rapid a detox for my system. I reduced to 1/8 and built up from there. I am now up to 2.6+ grams daily and feel great.

Ok...now...I have been using progesterone cream for six weeks (500mg USP). After having read the numerous articles and Q&As on your website, I started with a recommended higher dosage and used approximately 100mg per day. Experienced awful (even debilitating) wake-up crisis for the first 14+/- days. A few nights ago, I put on my usual dose before bed and developed terrible dizziness as well as extreme fatigue (to the point I couldn't keep my eyes open). I have read elsewhere that these could be symptoms of too much progesterone, but this contradicts so much of what I've been reading here. Also, while my weight can fluctuate within 3-5 pounds at any given time, lately I've been creeping up and notice weight settling on my hips (not typical) and belly. Currently, I am in the throes of PMS...my period should start tomorrow. My breasts have been unusually tender (no relief with progesterone cream), this is the third day of my migraine (although yesterday wasn't as bad as usual), and I have never experienced such bloating in all my life. Considering all the other efforts I'm making (supplements, diet, eliminating xenoestrogens) I'm not sure if I'm taking too much progesterone or not enough. Is it possible that I may be taking too much progesterone since I'm now eliminating so many xenoestrogens from my daily life as well as taking the MSM daily for its 'purging' effects? Can you offer any ideas/suggestions?

Thanks so much,
Maria

Dec 17, 2010
Need Some Advice
by: Wray

Hi Maria Peri-menopause can start 5-10 years before menopause, with symptoms increasing in intensity as menopause draws near. I'm pleased the supps you're taking are helping the hair loss, you might consider adding 2000mg/day inositol. This is often called the anti-alopecia vitamin, plus 2000mg/day N-acetyl cysteine. As an antioxidant, cysteine is more powerful than MSM, although both are sulphur based. But cysteine plays a huge role in cellular metabolism, the immune system, chelating heavy metals, plus the health and strength of hair, skin and nails, which comprises about 14% cysteine. I'm pleased you're avoiding the oestrogen mimics too, you might be interested in the website Our Stolen Future. It is unfortunate that Oestrogen Dominance occurs when first using progesterone, I would recommend increasing the amount to 200mg/day or more, there's no need to suffer as you have done. No need to get PMS, sore breasts, dizziness, fatigue etc. It's essential to make progesterone the dominant hormone to prevent any of these recurring. I've found the ratio of progesterone to oestrogen should be 600:1 and over before symptoms ease. You might like to see the results of Saliva Tests we run regularly. Please rub the cream directly on your breasts, progesterone does relieve the soreness, see here, here and here. Excellent for migraines, see here, here and here. You might like to see this video on weight gain here. Take care Wray


Mar 02, 2011
Duphaston/Progrestrone Tablet
by: ag

Hi I have shortened luteal phase. i m planning to conceive for past 6 months and i believe i have very short luteal phase. doctor recommended me for Duphaston its synthetic progesterone but no luck i didnot conceive in my first attempt. but i noticed weight gain post stopping progesterone. is it side effect of the medicine ? please help what i can do to increase the progesterone level in me to successfully conceive a child. Its still winter in east side of USA. i m on prenatal should i take additional vitamins like vitamin c or d etc to improve the level of progesterone in me ?? any help is highly appreciated.

Mar 11, 2011
Duphaston/Progrestrone Tablet
by: Wray

Hi AG Progesterone can help lengthen a short luteal phase. For more info on How to use progesterone please read through this page we have. As you are wanting to fall pregnant, please read this page we have on that too. Duphaston is synthetic as you point out, not something I would recommend. And you are right, you probably do need more vitamin D, it's a critical nutrient for the health of the reproductive system. A lack not only causes anovulation, but reduces the benefits of progesterone too. Plus it's vital for the growing foetus, see here, here, here, here, here and here.. Levels drop in winter too, so it's essential to supplement. For more info please see the Vitamin D council and GrassrootsHealth websites. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Blog contributions.



Search over 6,000 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video